Oregon, 2015

Hail in Oregon, May 11, 2015

May 11, 2015 · NWS BOI · 1 event in 1 county or zone

Instability, moisture and a upper level jet ahead of a broad trough off the coast of Oregon were the ingredients for severe thunderstorms over parts of Southeast Oregon on the afternoon of the 11th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOI wrote it up.

Instability, moisture and a upper level jet ahead of a broad trough off the coast of Oregon were the ingredients for severe thunderstorms over parts of Southeast Oregon on the afternoon of the 11th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before the first event at May 11, 12:08 PM PST, 3 hours 7 minutes earlier.

Area forecast discussion, May 11, 12:08 PM PST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
208 PM MDT MON MAY 11 2015

.SHORT TERM...TONIGHT THROUGH WEDNESDAY...LIGHTNING AND
THUNDERSTORMS BROUGHT WIND GUSTS TO 40 MPH AT TRAIL GULCH IDAHO
AND 0.05 INCHES OF RAIN AT WAGONTIRE AS OF 130 PM MDT. UPPER LEVEL
JET NOSING INTO SE OREGON WILL BRING A MARGINAL THREAT OF SEVERE
THUNDERSTORMS ACROSS HARNEY COUNTY THROUGH MIDNIGHT PDT. AND WITH
LOWER FREEZING LEVELS NEAR THE LOW...LARGE HAIL AND POSSIBLY
DAMAGING WINDS ARE POSSIBLE WITH STRONGEST STORMS. FOR NOW WILL
ADD GUSTY WINDS TO THUNDERSTORM CHARACTER...AND SMALL HAIL OVER
OREGON WHERE FREEZING LEVELS ARE LOWERST. OUTSIDE OF PRECIP LOW
LAYERS WERE STILL QUITE DRY WITH AFTERNOON RH AT ROME/OREGON AND
TWIN FALLS/ID IN THE TEENS. GUSTY SE TO SW WINDS 10-20 MPH WILL
BE ENHANCED BY OUTFLOW BOUNDARIES...PROBABLY OVER OREGON THROUGH
3 AM...UP TO 40 MPH OR SO...AS IN THE LAST THREE RUNS OF HRRR.
ALTHOUGH THERE IS A CHANCE THAT STORMS AND GUSTY WINDS COULD MAKE
IT TO THE WEISER BASIN BEFORE MIDNIGHT. A SPOKE OF ENERGY AROUND
THE LOW AND AN UPPER JET WILL MAKE THE THUNDERSTORM THREAT
MARGINALLY SEVERE TUESDAY OVER CENTRAL IDAHO...SO ADDED ENHANCED
WORDING THERE TOO. SCATTERED TO NUMEROUS SHOWERS WITH THE SPOKE
OF ENERGY WILL PIVOT S TO N ACROSS SW IDAHO LATE TUESDAY. SO
TUESDAY NIGHT STILL LOOKS TO BE THE WETTEST PERIOD CWFA-WIDE. IN
ITS WAKE EXPECT ISOLATED TO SCATTERED SHOWERS /LEAST NEAR THE NV
BORDER/ ON WEDNESDAY. TEMPERATURES COOLING TO WITHIN A FEW DEGREES
OF NORMAL TUE/WED.

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...MODELS CONTINUE TO
INDICATE...AND CONFIDENCE CONTINUES TO GROW...THAT THE MID TO LONG
TERM WILL BE VERY ACTIVE. AN UPPER LOW IS EXPECTED TO MOVE SOUTHWARD
ALONG THE PACIFIC COAST THURSDAY AND THEN SWEEP NORTH AND EAST INTO
OUR AREA ON FRIDAY...AND SLOWLY MOVE EAST SATURDAY. WIDESPREAD
SHOWERS AND THUNDERSTORMS ARE EXPECTED DURING THIS ENTIRE
TIME...WITH THE AFTERNOONS AND MOUNTAIN AREAS BEING FAVORED. TOWARDS
FRIDAY AND SATURDAY AS THE ENTIRE LAYER MOISTENS UP TO PWAT VALUES
ABOVE NORMAL...AND FAVORABLE CONVECTIVE PARAMETERS ARE LIKELY...QPF
AMOUNTS FROM INDIVIDUAL STORMS COULD BE QUITE HIGH. SUNDAY AND
MONDAY LOOK TO REMAIN ACTIVE WITH MORE AFTERNOON SHOWERS AND
THUNDERSTORMS AS THE WESTERN US STAYS UNDER A BROAD TROUGH...WITH
ANOTHER UPPER LOW POSSIBLE MOVING INLAND NEAR CALIFORNIA.
TEMPERATURES DURING THE ENTIRE PERIOD WILL REMAIN WITHIN 5 DEGREES
PLUS OR MINUS OF NORMAL.

&&

.AVIATION...VFR WITH SCT-BKN MID AND HIGH CLOUDS. SHOWERS AND
THUNDERSTORMS EXPECTED TO CONTINUE THROUGH SUNSET...DISSIPATE
OVERNIGHT...AND RETURN AFTER 12/18Z. SURFACE WINDS GENERALLY 15 KTS
OR LESS WITH AREAS OF GUSTS TO 25 KTS. STRONGER GUSTS...TO NEAR 35
KTS...WILL EXIST NEAR THUNDERSTORMS. WINDS ALOFT NEAR 10K FT
MSL...SOUTH 15-25 KTS.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
OR...NONE.

&&

WEATHER.GOV/BOISE

SHORT TERM...VM
LONG TERM/AVIATION...EP

In the hours before

Local storm report, May 11, 1:41 PM PST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOISE ID
341 PM MDT MON MAY 11 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HEAVY SLEET      1 N BUHL                42.62N 114.76W
05/11/2015  E1.00 INCH       TWIN FALLS         ID   TRAINED SPOTTER

            A SPOTTER REPORTED VERY HEAVY RAIN,FREQUENT LIGHTNING,AND
            PEASIZE HAIL ASSOCIATED WITH A PASSING THUNDERSTORM...THE
            PEA SIZE HAIL ACCUMULATED TO A DEPTH OF ONE HALF OF AN
            INCH...RUNNING WATER ACROSS THE DRIVEWAY.

&&

WHEWKO
Special weather statement, May 11, 1:45 PM PST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
345 PM MDT MON MAY 11 2015

IDZ016-112215-
WESTERN MAGIC VALLEY ID-
345 PM MDT MON MAY 11 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GOODING AND
NORTHWESTERN JEROME COUNTIES UNTIL 415 PM MDT...

AT 344 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
JEROME...MOVING NORTHEAST AT 25 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN
GOODING AND NORTHWESTERN JEROME COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

WHEN SAFE TO DO SO...PLEASE RELAY STORM REPORTS TO THE NATIONAL
WEATHER SERVICE IN BOISE IDAHO VIA LOCAL LAW ENFORCEMENT...OR NWS
BOISE FACEBOOK AND TWITTER ACCOUNTS.

&&

LAT...LON 4262 11455 4271 11476 4295 11461 4285 11459
      4285 11438 4282 11435 4280 11435
TIME...MOT...LOC 2144Z 211DEG 23KT 4273 11461

KA
Local storm report, May 11, 1:47 PM PST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BOISE ID
347 PM MDT MON MAY 11 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HEAVY SLEET      1 N BUHL                42.61N 114.76W
05/11/2015  E0.12 INCH       TWIN FALLS         ID   TRAINED SPOTTER

            A SPOTTER REPORTED FREQUENT LIGHTNING, PEA SIZE HAIL, AND
            GUSTY WINDS ASSOCIATED WITH A FAST MOVING
            THUNDERSTORM...WIND GUSTS WERE UP TO 40 MPH.

0315 PM     HEAVY SLEET      1 N BUHL                42.62N 114.76W
05/11/2015  E0.12 INCH       TWIN FALLS         ID   TRAINED SPOTTER

            A SPOTTER REPORTED VERY HEAVY RAIN,FREQUENT LIGHTNING,AND
            PEASIZE HAIL ASSOCIATED WITH A PASSING THUNDERSTORM...THE
            PEA SIZE HAIL ACCUMULATED TO A DEPTH OF ONE HALF OF AN
            INCH...RUNNING WATER ACROSS THE DRIVEWAY.

&&

WHEWKO
Special weather statement, May 11, 2:33 PM PST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
433 PM MDT MON MAY 11 2015

IDZ013-014-112315-
UPPER TREASURE VALLEY ID-BOISE MOUNTAINS ID-
433 PM MDT MON MAY 11 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ADA AND SOUTHWESTERN
ELMORE COUNTIES UNTIL 515 PM MDT...

AT 432 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
MOUNTAIN HOME AIR FORCE BASE...OR 14 MILES SOUTHWEST OF MOUNTAIN
HOME...MOVING NORTH AT 25 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  MOUNTAIN HOME AIR FORCE BASE AROUND 440 PM MDT.
  MOUNTAIN HOME AND CINDER CONE BUTTE AROUND 500 PM MDT.
  BOISE STAGE STOP AROUND 510 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

WHEN SAFE TO DO SO...PLEASE RELAY STORM REPORTS TO THE NATIONAL
WEATHER SERVICE IN BOISE IDAHO VIA LOCAL LAW ENFORCEMENT...OR NWS
BOISE FACEBOOK AND TWITTER ACCOUNTS.

&&

LAT...LON 4291 11581 4295 11605 4340 11600 4334 11563
TIME...MOT...LOC 2232Z 191DEG 22KT 4301 11592

KA
Special weather statement, May 11, 2:59 PM PST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
359 PM PDT MON MAY 11 2015

ORZ061-120000-
HARNEY COUNTY OR-
359 PM PDT MON MAY 11 2015

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN HARNEY COUNTY UNTIL 500
PM PDT...

AT 357 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTHEAST OF OREJANA CANYON...OR 51 MILES SOUTH OF BURNS...
MOVING NORTH AT 20 MPH. MODERATE TO STRONG STORMS HAVE BEEN
DEVELOPING OVER WESTERN HARNEY COUNTY AND MOVING NORTH TO NORTHEAST
AT 20 TO 25 MPH. WE EXPECT THIS TO CONTINUE THROUGH THE LATE
AFTERNOON HOURS. THIS STATEMENT IS FOCUSED ON THE STRONGEST STORM AT
THIS TIME.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  WALLS LAKE RESERVOIR AROUND 410 PM PDT.
  FOSTER LAKE AND LITTLE JUNIPER MOUNTAIN AROUND 420 PM PDT.
  WILSON BUTTE AND HORSEHEAD MOUNTAIN AROUND 430 PM PDT.
  BURNS...NARROWS...HINES AND DOUBLE O STATION AROUND 500 PM PDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN SAFE TO DO SO...PLEASE RELAY STORM REPORTS TO THE NATIONAL
WEATHER SERVICE IN BOISE IDAHO VIA LOCAL LAW ENFORCEMENT...OR NWS
BOISE FACEBOOK AND TWITTER ACCOUNTS.

&&

LAT...LON 4395 11976 4393 11866 4235 11914 4247 11937
      4275 11937 4275 11993
TIME...MOT...LOC 2257Z 201DEG 19KT 4288 11938

SP
Local storm report, May 11, 3:11 PM PST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BOISE ID
511 PM MDT MON MAY 11 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             1 N BUHL                42.61N 114.76W
05/11/2015  E0.25 INCH       TWIN FALLS         ID   TRAINED SPOTTER

            A SPOTTER REPORTED FREQUENT LIGHTNING, PEA SIZE HAIL, AND
            GUSTY WINDS ASSOCIATED WITH A FAST MOVING
            THUNDERSTORM...WIND GUSTS WERE UP TO 40 MPH.

0315 PM     HAIL             1 N BUHL                42.62N 114.76W
05/11/2015  E0.25 INCH       TWIN FALLS         ID   TRAINED SPOTTER

            A SPOTTER REPORTED VERY HEAVY RAIN,FREQUENT LIGHTNING,AND
            PEA-SIZE HAIL ASSOCIATED WITH A PASSING THUNDERSTORM. THE
            PEA-SIZE HAIL ACCUMULATED TO A DEPTH OF ONE HALF OF AN
            INCH. THERE WAS ALSO RUNNING WATER ACROSS THE DRIVEWAY.

0320 PM     TSTM WND GST     JEROME                  42.73N 114.52W
05/11/2015  E0.00 MPH        JEROME             ID   UNKNOWN

            3N 3 W JER GUSTY WINDS TRAMPOLINE FLIPPED OVER CARPORT
            ROOF AND SMALL ROOF OFF.

&&

SP

The radar

The Boise radar (KCBX), 217 km away, was scanning. The volume nearest the first event began at 23:12 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Harney

When
May 11, 3:15 PM PST to 3:20 PM PST
Where
Harney County, 8.11 mi W of Diamond to 4.38 mi NE of Diamond
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.030, -118.840

A spotter reported 1 inch hail along with strong winds. Tree branches to 1.5 inches were broken off.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2015Every state in 2015This day in weather historyWarnings in Oregon, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 580654.